Georgia, 2004

Hail in Georgia, May 16, 2004

May 16, 2004 · NWS FFC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 16, 4:35 PM EST, 20 minutes earlier.

Area forecast discussion, May 16, 4:35 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT SUN MAY 16 2004

.SHORT TERM...RETURN FLOW BRINGING MOISTURE INTO NORTHWEST PORTION
OF CWA WITH MODERATELY UNSTABLE CONDITIONS...RESULTING IN SHOWERS
WITH SCATTERED THUNDERSTORMS FOR EVENING HOURS.

.LONG TERM...THE RETURN FLOW CONTINUES THROUGH THE PERIOD AS AREA OF
HIGH PRESSURE SLOWLY SLIDES WESTWARD. MID LEVEL MOISTURE REMAINS
AVAILABLE FOR MAINLY AFTERNOON CONVECTION. ACTIVITY WILL CONTINUE TO
BE OF THE SUMMERTIME VARIETY INTO THE WEEKEND.
&&

.AVIATION...FAIRLY TYPICAL SUMMERTIME WEATHER TO CONTINUE.

CEILING...EXPECT RW/TRW TO BE DYING OUT AROUND 00Z. WILL PROBABLY BE
SOME RESIDUAL MID LEVEL CLOUDS...BUT MESOETA SHOWS LITTLE CHANCE FOR
LOW CLOUDS IN THE MORNING. SO WILL GENERALLY FOLLOW PERSISTENCE.

VISIBILITY...AGAIN SOME 3-5SM BR TOWARD DAYBREAK.

WIND...GENERALLY REMAINING SOUTHEAST LESS THAN 10 KT EXCEPT NEAR RW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     63 78 62 79 / 30 30 20 30
ATHENS      62 81 61 81 / 20 30 20 30
GAINESVILLE 62 79 61 79 / 30 30 20 30
ROME        61 81 61 82 / 30 40 20 30
COLUMBUS    65 84 65 83 / 20 30 20 30
MACON       63 83 63 85 / 20 20 20 20
&&

.ATL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 37
Hazardous weather outlook, May 16, 10:55 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1155 AM EDT SUN MAY 16 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-162144-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1155 AM EDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON.

...ISOLATED THUNDERSTORMS EXPECTED THROUGH THIS EVENING...

.SYNOPSIS...
A STATIONARY FRONT REMAINS ACROSS THE SOUTHERN APPALACHIANS AND
TENNESSEE VALLEY...THE FRONT WILL DRIFT NORTH LATER THROUGH TONIGHT.
A SURFACE TROUGH OVER SOUTHEAST GEORGIA WILL MOVE OVER CENTRAL
GEORGIA BY LATE THIS AFTERNOON...WHILE HIGH PRESSURE WILL
CONTINUE OVER THE WESTERN ATLANTIC.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING.
THUNDERSTORMS WILL BE POSSIBLE OVER NORTH AND WEST GEORGIA THROUGH
THIS EVENING...AND OVER CENTRAL GEORGIA DURING THE OVERNIGHT HOURS.
THE BEST TIME FOR THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND THIS
EVENING.

.DISCUSSION...
INSTABILITY WILL BE WEAK WITH CAPES INCREASING TO AROUND 1000.
A STATIONARY FRONT NEAR NORTH GEORGIA AND A SURFACE TROUGH EXPECTED
TO MOVE OVER CENTRAL GEORGIA WILL AID THUNDERSTORM DEVELOPMENT.
HOWEVER...SURFACE MOISTURE WILL BE LIMITED WITH DEW POINTS RUNNING
IN THE UPPER 50S TO MID 60S. ANY THUNDERSTORM ACTIVITY WILL BE
ISOLATED AND REMAIN LESS THAN SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH FRIDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, May 16, 2:08 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
308 PM EDT SUN MAY 16 2004

GAZ020-161945-
308 PM EDT SUN MAY 16 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND FREQUENT
LIGHTNING IN NORTHERN BARTOW COUNTY UNTIL 345 PM EDT...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL BARTOW COUNTY...MOVING NORTH
AT 10 MPH.  THIS STORM WILL MOVE ACROSS ADAIRSVILLE AND AREAS JUST
WEST.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 345 PM EDT.
Special weather statement, May 16, 4:33 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
533 PM EDT SUN MAY 16 2004

GAZ032-162200-
533 PM EDT SUN MAY 16 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN EASTERN COBB
COUNTY UNTIL 600 PM EDT...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER FAIR
OAKS...MOVING NORTHWEST AT 10 MPH. RAINFALL AMOUNTS OF UP TO AN INCH
COULD CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS HAVE ALSO INDICATED EXCESSIVE
CLOUD-TO-GROUND LIGHTNING WITH THIS STORM. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. IT IS RECOMMENDED THAT ELECTRICAL APPLIANCES
AND CORDED TELEPHONES SHOULD NOT BE USED UNTIL THE STORM PASSES.
THIS STORM IS EXPECTED TO END ACROSS THE AREA BY 600 PM EDT.
Special weather statement, May 16, 4:40 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 PM EDT SUN MAY 16 2004

GAZ033-162215-
540 PM EDT SUN MAY 16 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN SOUTHERN FULTON COUNTY UNTIL 615 PM EDT...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWEST ATLANTA...MOVING NORTHWEST AT 5
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
COME TO AN END BY 615 PM EDT.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

The radar

The Atlanta radar (KFFC), 37 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fulton

When
May 16, 4:55 PM EST
Where
Fulton County, East Pt
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.683, -84.450

An off duty National Weather Service employee reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395538.